Alert archive / Minnesota / Wind Advisories in 2023
Wind Advisory 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Nov 15, 2023, 2:45 PM CST for 6 counties in Minnesota; Clay County, Dickinson County, Osceola County, Iowa. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2023, 2:45 PM CST (20:45 UTC)
- In effect from
- Nov 16, 2023, 9:00 AM CST
- Expired
- Nov 16, 2023, 2:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS73 KFSD 152045 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 245 PM CST Wed Nov 15 2023 IAZ002-003-014-MNZ071-072-080-081-089-090-160445- /O.NEW.KFSD.WI.Y.0014.231116T1500Z-231117T0100Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 245 PM CST Wed Nov 15 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and Jackson Counties. * WHEN...From 9 AM to 7 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
946 WWUS73 KFSD 160346 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 946 PM CST Wed Nov 15 2023 IAZ002-003-014-MNZ071-072-080-081-089-090-161200- /O.CON.KFSD.WI.Y.0014.231116T1500Z-231117T0100Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 946 PM CST Wed Nov 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY... * WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and Jackson Counties. * WHEN...From 9 AM to 7 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The strong winds could result in rapid fire spread through very dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Use caution to avoid sparking a grass fire. && $$
658 WWUS73 KFSD 161045 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 445 AM CST Thu Nov 16 2023 IAZ002-003-014-MNZ071-072-080-081-089-090-161845- /O.EXT.KFSD.WI.Y.0014.231116T1500Z-231116T2000Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 445 AM CST Thu Nov 16 2023 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and Jackson Counties. * WHEN...From 9 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The strong winds could result in rapid fire spread through very dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
934 WWUS73 KFSD 161620 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1020 AM CST Thu Nov 16 2023 IAZ002-003-014-MNZ071-072-080-081-089-090-162000- /O.CON.KFSD.WI.Y.0014.000000T0000Z-231116T2000Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 1020 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and Jackson Counties. * WHEN...Until 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:25 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 15, 11:25 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1125 AM CST Wed Nov 15 2023 .DISCUSSION... Issued at 336 AM CST Wed Nov 15 2023 KEY MESSAGES: - Seasonably warm temperatures (highs 15-20F above normal) will continue through Thursday, continuing to a lesser extent (5-10F above normal) Friday and Saturday. - Surface trough/cold front will be moving through the area on Thursday, with strong southwest winds ahead of the front and strong northwest winds behind the front. Very high fire conditions expected. - Dry weather will continue into the weekend, with slight chances (15-30%) for light rain looking to return Sunday into Monday. Center of a surface high pressure is currently sliding through the area, with coldest temperatures west of I-29 in the lower 20s to lower 30s, and areas along and east of I-29 in the 30s and lower 40s as of 2 AM. By sunrise, expect areas west of a line from Windom, MN to Rock Valley, IA to Yankton, SD to be in the mid 20s to lower 30s, while areas east in the mid 30s. The surface high pressure slides off to our southeast as weak ridging occurs aloft, allowing for southerly return flow to set up from west to east throughout the morning hours. While 850mb temperatures will again approach the 90th percentile of climatology according to the ensemble situational awareness tables (ESATs), it's not looking like we'll be mixing into that layer to tap into those temperatures, but widespread temperatures in the lower to mid 60s are still expected. Dewpoints have come in a touch lower with the latest model runs (in the mid 20s to mid 30s), which has dropped the forecast relative humidity (RH) values into the mid 20s to lower 30s. Areas west of I-29 will likely see gusts into the lower 20s as we mix into the 925mb layer, but looking to stay below critical wind thresholds (>25 mph), thus remaining in high fire danger category. Areas along and east of I-29 may see gusts into the teens, especially by the late afternoon hours, resulting in moderate to high fire danger. Overnight into Thursday, we'll be watching a shortwave moving towards the region from southern Alberta into Montana. Ahead of the shortwave at the surface, a low pressure system will be bringing a cold front towards the area as well. In response to these features, the low-level jet will strengthen aloft, and with the surface pressure gradient (SPG) also increasing, surface winds will similarly be increasing. Given the breezy conditions and warm air in the 925mb layer, overnight temperatures look to stay in the mid to upper 40s across the area. Temperatures throughout the 850-500mb layer remain AOA the 90th percentile of climatology ahead of the aforementioned cold front. So, after the inversion washes out post-sunrise, we'll quickly warm back up into the upper 50s to mid 60s. Unfortunately, these warm temperatures out ahead of the front are accompanied by strong southwest winds in the 30-45 mph range. On the backside of the front, strong cold air advection (CAA) along with strong pressure rises will create strong northwest winds also with gusts in the 30- 45 mph range. The HRRR and RAP both show the lowest RH's occurring just ahead of and behind the surface cold front, which is also where the weakest winds are expected in the 20-30mph range. Thus, while RH's are expected to remain above 30% outside of this frontal boundary, very high fire danger will be present across the area. As for timing, the front looks to largely clear areas west of I-29 throughout the morning hours, and will finish moving through areas east of I-29 by the late afternoon hours. Overnight temperatures into Friday look to fall in the lower to mid 20s across the region as a surface high pressure slides through. Temperatures on Friday will be fairly close to seasonal normals, in the mid 40s to lower 50s. Weak ridging aloft and weak warm-air advection (WAA) on Saturday look to warm us back up into the mid to upper 50s, while Sunday will see cooling temperatures aloft resulting in highs largely in the lower to mid 50s. As an amplified ridge sets up along the west coast Sunday into Monday, deterministic models and ensembles show a trough ejecting onto the plains, though there remains considerable uncertainty on the strength of the trough and where the surface low pressure sets up and thus where precipitation is expected. Ensemble clustering analysis shows that the ensembles are currently favoring solutions with a weaker trough (38%) thus resulting in a weaker surface low, while 22% show a deeper trough with a stronger surface low, and the other 40% split between two clusters somewhere in between. While timing differs amongst the ensembles, there is good agreement that a big pattern shift will bring cooler temperatures back into the region early next week, with highs in the 30s and 40s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1125 AM CST Wed Nov 15 2023 VFR conditions are forecast to prevail this TAF cycle. As alluded to in the previous discussion, look for southerly winds to become breezy this evening as the SPG tightens overhead. LLWS will also be possible at all TAF sites during the overnight period. Otherwise, look for breezy conditions to continue Thursday, with direction gradually becoming more southwesterly/westerly by the end of the period as a cold front advances toward the region. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...SST
Hazardous weather outlook, Nov 15, 4:41 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CST Wed Nov 15 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-161045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 441 AM CST Wed Nov 15 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Continued warm and dry conditions today will result in moderate to high fire danger across the area. Highest fire danger is for areas west of I-29 where southerly wind gusts into the teens and lower 20s are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong cold front will be moving across the area from northwest to southeast throughout the morning and afternoon hours. Ahead of the front, strong southwest winds will be gusting 30 to 45 mph. Winds will decrease to 20 to 30 mph as the front moves through, again gusting 30 to 45 mph from the northwest after the front moves through. Very high fire danger is expected ahead of and behind the front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.